Tags

Type your tag names separated by a space and hit enter

Diphenhydramine-induced wide complex dysrhythmia responds to treatment with sodium bicarbonate.
Am J Emerg Med. 2003 May; 21(3):212-5.AJ

Abstract

Diphenhydramine, a common ingredient in over-the-counter medications, is often taken in overdose. Toxicity is usually limited to anticholinergic symptoms. However, because diphenhydramine also exhibits type IA sodium channel blockade, cardiac toxicity is also possible. Although it would be expected that, like other type IA toxicities, diphenhydramine-induced cardiotoxicity could be responsive to hypertonic sodium bicarbonate, this finding is largely unappreciated. We describe 3 cases of diphenhydramine-induced cardiac toxicity that were responsive to bicarbonate.

Authors+Show Affiliations

New York City Poison Control Center, New York, NY, USA. ansharma@pol.netNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info available

Pub Type(s)

Case Reports
Journal Article

Language

eng

PubMed ID

12811715

Citation

Sharma, Adhi N., et al. "Diphenhydramine-induced Wide Complex Dysrhythmia Responds to Treatment With Sodium Bicarbonate." The American Journal of Emergency Medicine, vol. 21, no. 3, 2003, pp. 212-5.
Sharma AN, Hexdall AH, Chang EK, et al. Diphenhydramine-induced wide complex dysrhythmia responds to treatment with sodium bicarbonate. Am J Emerg Med. 2003;21(3):212-5.
Sharma, A. N., Hexdall, A. H., Chang, E. K., Nelson, L. S., & Hoffman, R. S. (2003). Diphenhydramine-induced wide complex dysrhythmia responds to treatment with sodium bicarbonate. The American Journal of Emergency Medicine, 21(3), 212-5.
Sharma AN, et al. Diphenhydramine-induced Wide Complex Dysrhythmia Responds to Treatment With Sodium Bicarbonate. Am J Emerg Med. 2003;21(3):212-5. PubMed PMID: 12811715.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Diphenhydramine-induced wide complex dysrhythmia responds to treatment with sodium bicarbonate. AU - Sharma,Adhi N, AU - Hexdall,Aaron H, AU - Chang,Elbert K, AU - Nelson,Lewis S, AU - Hoffman,Robert S, PY - 2003/6/18/pubmed PY - 2003/8/6/medline PY - 2003/6/18/entrez SP - 212 EP - 5 JF - The American journal of emergency medicine JO - Am J Emerg Med VL - 21 IS - 3 N2 - Diphenhydramine, a common ingredient in over-the-counter medications, is often taken in overdose. Toxicity is usually limited to anticholinergic symptoms. However, because diphenhydramine also exhibits type IA sodium channel blockade, cardiac toxicity is also possible. Although it would be expected that, like other type IA toxicities, diphenhydramine-induced cardiotoxicity could be responsive to hypertonic sodium bicarbonate, this finding is largely unappreciated. We describe 3 cases of diphenhydramine-induced cardiac toxicity that were responsive to bicarbonate. SN - 0735-6757 UR - https://www.unboundmedicine.com/medline/citation/12811715/Diphenhydramine_induced_wide_complex_dysrhythmia_responds_to_treatment_with_sodium_bicarbonate_ L2 - https://linkinghub.elsevier.com/retrieve/pii/S0735675702422486 DB - PRIME DP - Unbound Medicine ER -